Skip to main content
Study

Medication errors from over-the-counter cough and cold medications in children.

Wang GS, Reynolds KM, Banner W, et al. Medication errors from over-the-counter cough and cold medications in children. Acad Ped. 2020;20(3):327-332. doi:10.1016/j.acap.2019.09.006.

Save
Print
May 6, 2020
Wang GS, Reynolds KM, Banner W, et al. Acad Ped. 2020;20(3):327-332.

Using a national surveillance system to identify adverse events A(Es) involving common oral over-the-counter (OTC) cough and cold medications, an expert panel evaluated and assigned causal relationships between AEs and active ingredients in the medications. Of the 4,756 adverse events identified, 10.8% were due to a medication error; nearly all of these errors (93.2%) were attributed to the wrong dose of medication. The most common medication errors involved diphenhydramine and dextromethorphan. Almost half of medication errors (45.8%) involved children between the ages of 2 and 5 years old and involved administration by either a parent (45%) or alternative caregiver (28.8%).  Continued standardization of medication measuring devices, concentrations and units, as well as consumer education, is needed to further decrease medication errors from these common OTC medications.

Save
Print
Cite
Citation

Wang GS, Reynolds KM, Banner W, et al. Medication errors from over-the-counter cough and cold medications in children. Acad Ped. 2020;20(3):327-332. doi:10.1016/j.acap.2019.09.006.